My sister was diagnosed with Essential thrombocythemia (ET) over a year ago. She tried taking Hydroxycarbamamide but struggled with side-effects and platelet count started rising after an initial reduction. She then tried Interferon, with reduced Hydroxycarbamamide, but that made her depressed and platelet count was still relatively high. So she is running out of options. One thing that has been suggested as a possibility is Busulfan.
Has anyone been similarly resistant to Hydroxycarbamamide and/or Interferon? IF so, have you found anything else that works tolerably? Has anyone been taking Bulsufan and, if so, was it a success?
Welcome, @RWP it really comes over from your post what a caring sister you are and I think it is so tough when you just cannot make someone you love better.
I will send you a link from the Blood Cancer UK website on Essential thrombocythemia (ET)
Essential thrombocythaemia (ET) - what is it, symptoms, tests and treatment | Blood Cancer UK
Perhaps someone will be able to share their experiences of Busulfan.
The Blood Cancer UK support line is also there for you on 0808 2080 888.
The most important thing is that you both look after yourselves and please do keep posting
Hello @RWP and welcome to this forum. I am really sorry to hear about your sister. I am glad you have found us and I hope you find this a supportive place.
My story is that I was diagnosed 31 years ago with an Myeloproliferative neoplasms (MPN) that had features of Essential thrombocythemia (ET) and myelofibrosis. I was only in my thirties and my platelet count was extremely high. I was started on Busulphan straightaway. It worked well to reduce my platelets but it ‘threw’ me very quickly into an early menopause which brought additional problems. I was warned it could do this but even the medics were surprised at how rapid I became menopausal. After a few years I was switched to Hydroxycarbamide which also reduced my platelets. My disease transformed to myelofibrosis about seven years ago and I now no longer have a high platelet count. I take different medications now for myelofibrosis. I hope this is helpful. You don’t say how old your sister is but it’s good to be aware of the risk of an early menopause with Busulphan. I wish you and your sister well. Willow x
Hi Willow. My sister is 63 and has been struggling with the menopause for some time. Night sweats are a big problem, and as I think you would know it becomes difficult to know the difference between a symptom of the menopause, a symptom of Essential thrombocythemia (ET), and a side-effect of the medication. Thank you for sharing your story, and best wishes.